I recently had two blood test approximatley 8 weeks apart and both show low sodium. I currently take several blood pressure and heart related drugs; linsinipril, lipitor, plavix, wellbutrin, pantoprazole, albuterol, asmanax, clonazpepam, metoprolol, nitrostat, spiriva, and zyrtec. Also have a pace maker and one stent and under treatment for COPD.
Eat more salt. You are one of the lucky ones who can go ahead and eat a few chips and salty foods. Perhaps since you have blood pressure, you have been watching your sodium intake too closely and are not getting enough. The body does need some sodium (or salt) to function. You may also be over doing the water intake. Low blood sodium (or hyponatremia) is also sometimes called water intoxication. If you are drinking a great deal of water and not getting enough sodium you can end up with hyponatremia. If you tend to drink a lot of fluids you may want to drink some electrolyte replacement like gatorade. The normal blood sodium level is 135 - 145 milliEquivalents/liter (mEq/L), or in international units, 135 - 145 millimoles/liter (mmol/L). Results may vary slightly among different laboratories. A low sodium level in the blood may result from excess water or fluid in the body, diluting the normal amount of sodium so that the concentration appears low. This type of hyponatremia can be the result of chronic conditions such as kidney failure (when excess fluid cannot be efficiently excreted) and congestive heart failure, in which excess fluid accumulates in the body. SIADH (syndrome of inappropriate anti-diuretic hormone) is a disease whereby the body produces too much anti-diuretic hormone (ADH), resulting in retention of water in the body. Consuming excess water, for example during strenuous exercise, without adequate replacement of sodium, can also result in hyponatremia.Hyponatremia can also result when sodium is lost from the body or when both sodium and fluid are lost from the body, for example, during prolonged sweating and severe vomiting or diarrhea. Medical conditions that can sometimes be associated with hyponatremia are adrenal insufficiency, hypothyroidism, and cirrhosis of the liver. Finally, a number of medications can lower blood sodium levels. Examples of these include diuretics, vasopressin, and the sulfonylurea drugs. When sodium levels in the body are low, water tends to enter cells, causing them to swell. When this occurs in the brain, it is referred to as cerebral edema. Cerebral edema is particularly dangerous because the brain is confined in the skull without room for expansion, and the swelling can lead to brain damage as the pressure increases within the skull.
In chronic hyponatremia, in which the blood sodium levels drop gradually over time, symptoms are typically less severe than with acute hyponatremia (a sudden drop in blood sodium level). Symptoms can be very nonspecific and can include:headache, confusion or altered mental state, seizures, and
decreased consciousness which can proceed to coma and death.
Other possible symptoms include:restlessness, muscle spasms or cramps, weakness, and tiredness. Nausea and vomiting may accompany any of the symptoms. Mild chronic hyponatremia may not require treatment other than adjustments in diet, lifestyle, or medications. For severe or acute hyponatremia, treatment typically involves the intravenous administration of fluids and electrolytes. In this case medications are often needed that treat the underlying cause of the hyponatremia as well as medications to manage the accompanying symptoms.
Low blood sodium (hyponatremia) occurs when you have an abnormally low amount of sodium in your blood, or when you have too much water in your blood.
Your doctor will tell you how best to manage your sodium levels depending on how serious your hyponatremia is.
Treatments may include changing a medication that affects your sodium level, changing the amount of water you drink, or changing the amount of salt in your diet.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Jan 2010 • 1 answer
Posted 14 Jul 2010 • 4 answers
Posted 24 Dec 2011 • 3 answers
Posted 23 Aug 2012 • 2 answers
Posted 21 Dec 2014 • 1 answer